Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 62, NWS Bismarck, ND

June 23, 2002Burleigh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 23, 2002, 6:57 PM CDT for Burleigh County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2002, 6:57 PM CDT (23:57 UTC)
Expired
Jun 23, 2002, 8:00 PM CDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Burleigh County, ND

The radar

The Bismarck radar (KBIS), 49 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 2:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 12.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 232357
SVRBIS
NDC015-240100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
656 PM CDT SUN JUN 23 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 800 PM CDT

* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHEAST OF WILTON...OR ABOUT 31 MILES
  NORTH OF BISMARCK...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WING AT 730 PM CDT
  ARENA AT 745 PM CDT

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND 
MOVE TO A SUBSTANTIAL SHELTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR
WESTERN NORTH DAKOTA.

LAT...LON 4733 10073 4715 10071 4716 10094 4703 10085
          4706 10013 4733 10012

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:00 PM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Jun 23, 1:00 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
100 PM CDT SUN JUN 23 2002

UPPER LOW OVER NORTHEAST MONTANA WILL BRING US ONE MORE DAY OF
SEVERE THUNDERSTORM POTENTIAL. WARM FRONTAL BOUNDARY WILL BE IN
NORTHERN SOUTH DAKOTA PROVIDING LIFT...ALONG WITH LARGE SCALE ASCENT
WITH THE UPPER SYSTEM...MAINLY IN THE NORTHERN HALF OF THE STATE.

THE ARRIVAL OF SOME H5 RIDGING MONDAY...ALONG WITH SOME DEGREE OF
LOW LEVEL DRYING WOULD SUGGEST A SUNNY DRY DAY. HOWEVER...PROG
SOUNDINGS INDICATE  1000+ CAPES WITH A CONVECTIVE TEMPERATURE OF 88
DEGREES AT BISMARCK...IF WE CAN HOLD A 60 DEWPOINT (RECENT RAINS MAY
INCREASE EVAPOTRANSPIRATION). ETA AND NGM MOS SUGGEST THAT BOTH
CRITERIA WILL BE MET...SO I WILL INCLUDE A CHANCE OF
AFTERNOON/EVENING THUNDERSTORMS IN THE CENTRAL...BUT NOT IN THE
WEST...WHERE DEWPOINTS WILL DROP INTO THE MID 50S...PRECLUDING
CONVECTION.

THE LONGER RANGE FEATURES MAJOR H5 RIDGING...WHICH WILL LEAD TO SOME
HOT WEATHER FINALLY. WEAK RIPPLES IN THE RIDGE MAY BE ENOUGH FOR
ISOLATED NOCTURNAL THUNDERSTORMS THURSDAY THROUGH SATURDAY.

.BIS...NONE.
RSL

In the hours before

Local storm report, Jun 23, 4:56 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

456 PM CDT SUN JUN 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0320 PM    2 SW NEW HRADEC           ND   1 INCH HAIL

06/23/02   DUNN                           REPORTED BY STORM

                                          SPOTTER.  RAINFALL .60

                                          IN 20 MINUTE PERIOD.

0356 PM    TAYLOR                    ND   .75 INCH HAIL

06/23/02   STARK                          REPORTED BY HAM RADIO

                                          OPERATOR. RAINFALL  .37

                                          IN A 10 MINUTE PERIOD.

0447 PM    HEBRON                    ND   1.75 INCH HAIL

06/23/02   MORTON                         REPORTED BY STORM

                                          SPOTTER. VERY HEAVY

                                          RAIN REPORTED WITH THE

                                          STORM AND 30 TO 40 MPH

                                          WINDS.
Local storm report, Jun 23, 6:42 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

642 PM CDT SUN JUN 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0533 PM    10 N GLEN ULLIN           ND   .75 INCH HAIL

06/23/02   MORTON                         REPORTED BY STORM

                                          SPOTTER.

0607 PM    15 SE BISMARCK            ND   .88 INCH HAIL

06/23/02   BURLEIGH                       REPORTED BY OFF-DUTY

                                          NWS EMPLOYEE.

0621 PM    5 N WILTON                ND   FUNNEL CLOUD

06/23/02   MCLEAN                         REPORTED BY FIRE AND

                                          RESCUE.  FUNNEL LASTED

                                          LESS THEN A MINUTE THEN

                                          RETREATED BACK INTO THE

                                          CLOUDS.  STORM SPOTTER

                                          REPORTED A WALL CLOUD

                                          IN THE SAME VICINITY.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:02 PM CDTSevere Thunderstorm WarningBISDickey58 min
Jun 22, 7:13 PM CDTFlash Flood WarningBISDickey3 hr
Jun 22, 9:31 PM CDTSevere Thunderstorm WarningBISAdams59 min
Jun 22, 10:06 PM CDTSevere Thunderstorm WarningBISHettinger54 min
Jun 22, 10:40 PM CDTSevere Thunderstorm WarningBISDickey65 min
Jun 22, 10:54 PM CDTSevere Thunderstorm WarningBISGrant66 min
Jun 22, 11:18 PM CDTFlash Flood WarningBISDickey3 hr
Jun 23, 3:17 PM CDTSevere Thunderstorm WarningBISDunn58 min
Jun 23, 3:19 PM CDTSevere Thunderstorm WarningBISBowman41 min
Jun 23, 4:00 PM CDTSevere Thunderstorm WarningBISDunn, Mercer, Stark60 min
Jun 23, 4:31 PM CDTSevere Thunderstorm WarningBISMorton59 min
Jun 23, 5:28 PM CDTSevere Thunderstorm WarningBISMercer, Morton, Oliver62 min
Jun 23, 5:55 PM CDTSevere Thunderstorm WarningBISMcLean65 min
Jun 23, 6:09 PM CDTSevere Thunderstorm WarningBISBurleigh66 min
Jun 23, 6:30 PM CDTSevere Thunderstorm WarningBISMorton, Oliver60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.